Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Recurrent HSV
Dec 16, 1999

Doctor:

I am HIV+, on HAART (Norvir, Combivir), currently an undetectable viral load, nadir cd4 of 60, current 180, and have reccurrent bouts of herpes - complete with fever, fatigue,the usual.

I am on Famvir, a prophylactic dose of 125mg once daily. I am supposed to double the dose for ten days if I have symptoms. It doesn't seem to be working.

Is Valtrex (valacyclovir ) more effective? What about resistance? Famvir and Valacyclovir work differently, but I don't know if that is sufficient to prevent cross resistance. Also, how does Valacyclovir rate in the bone marrow suppression department? My RBC is low already.

I am asking you this information, because my doctor is in a practice that services HMOs and seems to have trouble keeping on top of these things.

Thanks

William

Response from Dr. Feinberg

It is unusual for recurrent herpes to cause fever and fatigue, so the first thing to do is to make sure that what you are experiencing is really herpes simplex. This can easily be done by having a lesion cultured when it is still fresh. Another possibility is that it is indeed herpes but is no longer responding to the Famvir because the dose is too low. The usual dose for suppression of frequent recurrences is 250 mg every 12 hours. It is possible that you will respond to this higher dose. If you don't, your herpes may have become resistant.

Valtrex may also be effective. There are no data comparing the 2 drugs in HIV+ patients, so it's not easy to say which one would be better. Valtrex does not usually suppress the bone marrow.


Previous
Esophogial Herpes
Next
Is MONO an Opportunistic Infection

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement